[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 1,173
Citations 0
Editorial
February 2016

Dopamine, Striatum, Antipsychotics, and Questions About Weight Gain

Author Affiliations
  • 1Department of Psychosis Studies, Institute of Psychiatry, Psychology and Neuroscience, King’s College London, London, England
  • 2Psychiatric Imaging Group, MRC (Medical Research Council) Clinical Sciences Centre, Institute of Clinical Science, Imperial College London, London, England
JAMA Psychiatry. 2016;73(2):107-108. doi:10.1001/jamapsychiatry.2015.2872

For decades, psychiatrists worried about the adverse motor effects of antipsychotics and tried to understand what caused them and why some patients developed them and others did not. In the late 1990s, the game changed. The new atypical antipsychotics caused fewer adverse motor effects but caused more weight gain. At present, a large number of patients with schizophrenia experience a clinically important (>7%) weight increase after starting therapy with an antipsychotic. This weight gain contributes to type 2 diabetes mellitus, dyslipidemia, and hypertension, which increase the risk for cardiovascular events. What causes this weight gain? Why do some patients gain weight and others not?

First Page Preview View Large
First page PDF preview
First page PDF preview
×